Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS St. Louis, MO

February 16, 2006Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 16, 2006, 3:06 PM CST for Macoupin County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2006, 3:06 PM CST (21:06 UTC)
Expired
Feb 16, 2006, 3:45 PM CST
In force
39 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
372 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 162106
SVRLSX
ILC117-162145-
/O.NEW.KLSX.SV.W.0023.060216T2106Z-060216T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 345 PM CST

* AT 304 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRIGHTON...OR ABOUT NEAR GODFREY...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUNKER HILL...
  SHIPMAN...
  WILSONVILLE...
  GILLESPIE...
  BENLD...
  STAUNTON...
  MOUNT OLIVE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 8 PM 
CST. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF 
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR 
ROOM.

LAT...LON 3922 9015 3899 9015 3900 8970 3928 8971

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 162122
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CST THU FEB 16 2006

ILC117-162145-
/O.CON.KLSX.SV.W.0023.000000T0000Z-060216T2145Z/
MACOUPIN IL-
321 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHERN MACOUPIN COUNTY...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER DORCHESTER...
MOVING EAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...MOUNT 
OLIVE...HORNSBY...GILLESPIE...AND STAUNTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 8 PM CST. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3922 9015 3899 9015 3900 8970 3928 8971

$$

TES
000 
WWUS53 KLSX 162149
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST THU FEB 16 2006

ILC117-162159-
/O.EXP.KLSX.SV.W.0023.000000T0000Z-060216T2145Z/
MACOUPIN IL-
349 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 8 PM CST.

LAT...LON 3922 9015 3899 9015 3900 8970 3928 8971

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 6:05 AM CST, 9 hours 1 minute earlier.

Area forecast discussion, Feb 16, 6:05 AM CST, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CST THU FEB 16 2006

.DISCUSSION...
QUASI STATIONARY FRONT CURRENTLY EXTDS FM SWRN MO NE THRU COU TO
JUST N OF STL.  MOST OF THE SHRA AND TSRA ARE NE OF STL ATTM NR NOSE
OF 40-50 KT SWLY LLJ.  BOTH NAM AND GFS DVLP A SFC WV ALNG FNT JUST
N OF STL BY 18Z THU WITH THE ERN PTN OF THE FNT LFTG NWD THIS MRNG.
APRS THAT MOST OF THE PCPN WILL BE N OF THE FNT THIS MRNG WITH
INCRSG WAA ABV FNT AS NEW LLJ CORE DVLPS OVR SWRN MO AHD OF 850 MB
LOW AND TRANSLATES NEWD INTO E CNTRL MO BY 18Z THU.  SHOULD SEE
CONVECTION DVLPG ALNG TRAILING CDFNT THIS AFTN AS IT SURGES SEWD
THRU THE CWA AS A STG SHRTWV MOVS NEWD INTO NWRN MO BY 00Z FRI.
POTENTIAL FOR A FEW SVR STORMS MAINLY OVR THE SERN PTN OF THE CWA
THIS AFTN INTO THE EARLY EVNG ALNG STG CDFNT WITH THE NAM MDL
SHOWING SFC LI VALUES DOWN TO AS LOW AS -2 AHD OF THE CDFNT WITH STG
SHEAR AND VRY FAST MOVG STORMS.  MAY NEED TO MENTION FZRA IN THE
EXTRM NWRN PTN OF THE CWA THIS MRNG AS THE SFC TEMPERATURE HAS
DROPPED TO 28-30 DGRS F IN THIS REGION.  MAY NEED TO CONSIDER A
WINTER WX ADVSRY FOR THE 3-4 NWRN MOST COUNTIES OF THE CWA TDA.
PCPN IN THE NWRN PTN OF THE CWA SHOULD CHANGE OVR TO SNOW THIS
AFTN WITH A BRIEF PERIOD OF SLEET POSSIBLE. SHOULD SEE A RAPID
DROP IN TEMPERATURES THIS AFTN INTO THE EVNG WITH FROPA WITH STG
NWLY WNDS JUST BHND FNT. NAM MDL SHOWS VRY STG 850 MB CAA FM 00Z
TO 06Z FRI BHND THE 850 MB TROF WITH PRONOUNCED DRYING OF THE 850
MB DWPTS. PCPN SHOULD END BY MIDNIGHT OVR THE ENTR CWA AS STG
ARCTIC HI BUILDS SEWD INTO THE CWA. MAY BE A BRIEF PERIOD OF SNOW
BHND THE CDFNT LT THIS AFTN AND THIS EVNG BFR THE PCPN SHUTS OFF
BUT DO NOT SEE MUCH POTENTIAL FOR ACCUMULATION...POSSIBLY A
DUSTING. MUCH COLDER TEMPERATURES FOR THU NGT THRU THE WEEKEND
WITH THE GFS MDL SHOWING SOME QPF OVR THE SRN PTN OF THE CWA FRI
NGT WITH ISENTROPIC LFT...850-700 MB WAA OVR ARCTIC AIRMASS. WILL
CONT AT LEAST LOW POPS OVR THE SRN PTN OF THE CWA FOR FRI NGT.

GKS

&&

.AVIATION...
FOR THE 12Z TAFS...
TRICKY AVIATION FORECAST THIS MORNING WITH LOTS OF THINGS TO
CONSIDER. FIRST AND FOREMOST IS THE QUASI-STATIONARY FRONT
BISECTING THE AREA FROM NEAR KVIH TO KTAZ. CONDITIONS NORTH OF THE
FRONT ARE SQUARELY LIFR-IFR RANGE...WITH CONDITIONS RANGING FROM
LIFR AT KSUS DUE TO FOG TO VFR AT KSTL. SURFACE WAVE ON THE FRONT
NEAR KJLN SHOULD MIGRATE NORTHEAST. INCREASING PRESSURE GRADIENT
SHOULD ALLOW FOR STRENGTHENING SOUTHERLY WINDS ACROSS SOUTHERN
PORTIONS OF THE AREA TODAY WHICH SHOULD CAUSE THE FRONT TO PIVOT
NORTHWARD. AREAS WHICH REMAIN NORTH OF THE FRONT (MAINLY ALONG AND
NORTH OF A KCOU TO KPPQ LINE) SHOULD STAY PRETTY LOW TODAY...MAYBE
JUST EDGING OUT OF IFR CONDITIONS FOR BRIEF PERIODS. TEMPERATURES
ARE HOVERING AT OR JUST BELOW THE FREEZING MARK...SO THERE IS A
THREAT FOR SOME FROZEN/FREEZING PRECIP NORTH OF THE FRONT THIS
MORNIGN. AREAS SOUTH OF THE FRONT SHOULD REMAIN/COME UP TO HIGH
MVFR/LOW VFR AHEAD OF THE FRONT. EXPECT A SQUALL LINE TO FORM THIS
AFTERNOON ON OR JUST AHEAD OF THE FRONT. MAIN THREAT FROM THE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL BE WIND GUSTS
IN EXCESS OF 50KTS...BUT THAT THREAT WILL PRIMARILY BE EAST OF THE
MISSISSIPPI RIVER.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 16, 12:53 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CST THU FEB 16 2006

ILZ058>060-064-065-069-070-074-079-098>102-MOZ049-051-052-059>065-
072>075-084-085-099-171900-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-
GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY-MONTGOMERY IL-
OSAGE-RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-
ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-
WASHINGTON IL-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EAST CENTRAL
AND SOUTHEAST MISSOURI..SOUTHWEST AND SOUTH CENTRAL ILLINOIS THIS
AFTERNOON THROUGH EARLY EVENING. SOME OF THESE STORMS MAY PRODUCE
DAMAGING WINDS..HAIL AND EVEN A POSSIBLE TORNADO. A STRONG COLD
FRONT EXTENDING FROM CENTRAL ILLINOIS THROUGH SOUTHWEST MISSOURI
WILL MOVE RAPIDLY SOUTHEASTWARD OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITATION WILL BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ILZ097-MOZ035-036-041-042-047-048-050-171900-
AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-PIKE-PIKE IL-RALLS-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SNOW THIS EVENING AS TEMPERATURES RAPIDLY
DROP BEHIND THE COLD FRONT.

.DO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

ILZ095-096-MOZ018-019-026-027-034-171900-
ADAMS IL-BROWN IL-KNOX-LEWIS-MARION-MONROE-SHELBY-
1253 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN OR FREEZING DRIZZLE WILL CHANGE OVER TO SNOW
LATER THIS AFTERNOON. A THIN GLAZE OF ICE ACCUMULATION IS
POSSIBLE OVER SOME AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SNOW SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORTS SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

RP

In the hours before

Local storm report, Feb 16, 2:35 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 W FIELDON             39.11N 90.54W
02/16/2006                   JERSEY             IL   LAW ENFORCEMENT

            POWER POLES DOWNED ON INTERSECTION OF HWY 16 AND HWY 100.

&&

SDD
Local storm report, Feb 16, 2:39 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NW DEFIANCE           38.65N 90.81W
02/16/2006  M1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

SDD
Local storm report, Feb 16, 2:41 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             JERSEYVILLE             39.12N 90.33W
02/16/2006  M1.00 INCH       JERSEY             IL   LAW ENFORCEMENT

            40-50 MPH WIND GUSTS

&&

SDD
Local storm report, Feb 16, 2:43 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             WELDON SPRING           38.72N 90.65W
02/16/2006  M1.00 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

SDD
Local storm report, Feb 16, 2:57 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W SULLIVAN            38.22N 91.19W
02/16/2006  M0.88 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

SDD
Local storm report, Feb 16, 3:02 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
02/16/2006  M2.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

SDD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:58 PM CSTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
Feb 16, 2:58 PM CSTSevere Thunderstorm WarningLSXMadison47 min
Feb 16, 3:33 PM CSTSevere Thunderstorm WarningLSXMontgomery42 min
Feb 16, 3:33 PM CSTTornado WarningLSXMadison, Saint Clair42 min
Feb 16, 3:40 PM CSTSevere Thunderstorm WarningLSXMonroe50 min
Feb 16, 3:48 PM CSTSevere Thunderstorm WarningLSXBond, Madison42 min
Feb 16, 3:56 PM CSTTornado WarningLSXBond49 min
Feb 16, 3:58 PM CSTSevere Thunderstorm WarningLSXSaint Clair47 min
Feb 16, 4:30 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph45 min
Feb 16, 4:33 PM CSTSevere Thunderstorm WarningLSXClinton42 min
Feb 16, 4:47 PM CSTSevere Thunderstorm WarningLSXSaint Clair, Washington43 min
Feb 16, 4:53 PM CSTSevere Thunderstorm WarningLSXFayette42 min
Feb 16, 5:14 PM CSTSevere Thunderstorm WarningLSXClinton, Washington23 min
Feb 16, 5:17 PM CSTSevere Thunderstorm WarningLSXRandolph23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.